Skip to main content

Patch Testing in the Diagnosis of Drug Reactions

Patch Testing in the Diagnosis of Drug Reactions

Adverse drug reactions are not uncommon, especially in today’s age of modern medicine in which patients are often managed with multiple medications. Cutaneous adverse drug reactions (CADRs) (Table 1) are the most common type of adverse drug reaction, occurring in 2% to 3% of hospitalized patients and in 2% of patients referred for outpatient dermatologic evaluation.1 While the majority of these reactions are mild and self-limited, approximately 1 in 1000 hospitalized patients experiences a severe cutaneous adverse reaction (SCAR), such as drug rash with eosinophilia and systemic symptoms (DRESS)/drug-induced hypersensitivity syndrome, acute generalized exanthematous pustulosis (AGEP), and Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN).2 

CADRs should be in the clinical differential for new onset dermatitis, and often the diagnosis can be made clinically or with histologic support. That said, for patients taking multiple medications, determining the culprit medication underlying the CADR can prove a challenge that is worth undertaking, as prompt recognition of CADRs at the early stages of presentation and subsequent withdrawal of the offending agent can prevent progression with significant clinical long-term sequelae and/or relapse of the reaction. 

table 1

For certain CADRs, targeted cutaneous testing can be a helpful adjunct in determining the underlying causative medication. The methodology of cutaneous testing rests largely on the immunopathogenesis underlying the CADR: In cases of immediate (type I), IgE-mediated CADRs, such as urticaria/angioedema, rhinitis, conjunctivitis, bronchitis, and anaphylaxis, skin prick testing (with or without intradermal testing) is most commonly employed. In contrast, for nonimmediate, delayed (type IV) CADRs (reactions that typically manifest 48 hours or up to 1 week after a medication is last taken), including fixed drug eruptions, maculopapular rashes, and generalized eczema, patch testing can be used.3,4 In addition to the type of CADR and its underlying immunopathogenesis, the utility of patch testing also relies on the class and preparation of the suspected drug and the vehicle used in testing.4 

This article reviews the clinical evaluation of CADRs and the utility of patch testing in diagnosing delayed-type CADRs based on European guidelines, discusses patients who may benefit from patch testing, and summarizes the patch testing protocol in an effort to increase clinicians’ familiarity with this diagnostic tool.

Clinical Evaluation

Patient demographics, medical history, personal and/or family history of drug reactions, physical exam findings, and extent of the CADR should be gathered in evaluation of a CADR. All medications taken within the last 3 to 4 weeks prior to the development of the CADR should be documented in a timeline fashion. The type of CADR should be classified (as in Table 1) when possible; histologic examination based on skin biopsy obtained during the initial drug reaction may be helpful in this characterization.5

Utility of Patch Testing 

Once the CADR has been characterized, the clinician can then determine whether patch testing is clinically indicated. The utility of patch testing in diagnosing CADRs depends primarily on the underlying immunopathogenesis of the CADR, with those reactions mediated by a delayed-type hypersensitivity more likely to yield a positive result (see Table 1). Patch testing is particularly high-yield for AGEP and one of the best methods to confirm its diagnosis; a positive result often shows small pustules at the test site similar to AGEP itself.6 Furthermore, AGEP has been reactivated during patch testing, confirming the link between exposure to the agent and the eruption.7

Certain medication reactions are pathophysiologically in line and thus demonstrate positive reactions with the provocation of patch testing. For example, numerous studies have documented positive patch test results with CADRs caused by penicillins (especially amoxicillin) and cephalosporins.3,4 Positive patch test results have also been reported with carbamazepine, diazepam, tetrazepam, corticosteroids, pristinamycin, fluoroquinolones, isoniazid, diltiazem, heparin derivatives, and pseudoephedrine, among others.5,8

Patch Test Guidelines

The European Society of Contact Dermatitis (ESCD) and the European Network on Drug Allergy (ENDA) have both established guidelines for performing patch testing in the evaluation of CADRs. Key differences are summarized in Table 2 and primarily include slight variances in timing and reading of patch tests as well as scoring of results.4

table 2

Systemic reactions (inducing the CADR) with patch testing are extremely rare, although immediate-type anaphylactoid reactions have been reported with β-lactam antibiotics and nonsteroidal anti-inflammatory drugs8; few reports of reactivation of SCARs have also been noted.4 Thus, a cautionary approach should be undertaken to avoid relapses in patients who have previously developed a severe CADR (eg, SJS/TEN, DRESS), or in patients tested with acyclovir, carbamazepine, pristinamycin, or pseudoephedrine, where SCAR reactivation is more common. In such cases, the benefit of patch testing should be weighed against the risk of inducing immediate or systemically substantial reactions/SCAR reactivation and should warrant a thorough discussion with and informed consent from the patient. Of note, many experts conservatively dilute the drug substrate to 0.1% in these cases; if negative, concentrations can be titrated up to a final concentration of 10%.5

Contraindications to patch testing include patients with active infection, fever, or inflammation at the time of testing, unless the testing is emergently indicated (eg, the medication is medically necessary, but the prior reaction noted had been moderate to severe and there is concern of escalation response). Patch testing should also not be performed on patients with recent strong UV exposure or actively on oral corticosteroids. Corticosteroids should be stopped at least 2 weeks prior to testing, ideally 4 weeks, or on the lowest possible dose.4 Patch testing in patients on other immunomodulators, such as methotrexate, cyclosporine, azathioprine, or mycophenolate mofetil, may still yield positive results; however, the ability to induce a positive patch test may be reduced in a dose-dependent fashion. Lowering the dose or stopping these medications, if possible, should be considered to increase the sensitivity of patch testing. Topical corticosteroids applied to the testing area should be stopped 1 to 2 weeks prior to testing but may be continued at distant dermatitis sites. Finally, while no formal contraindication has been reported, pregnant women should not undergo patch testing, as there is scant data to support its safety during pregnancy and the relative immunosuppressed state induced during pregnancy may affect patch test results.3

Patch Testing Procedure

The patient’s history and medication start-stop list should narrow down the possibilities for the potential culprit to a few suspect medications to target in patch testing. Patch tests should be performed on the upper back using Finn Chambers on Scanpor Tape, IQ chambers, (Chemotechnique Diagnostics, Sweden), or an equivalent medium on unaffected, untreated skin.3,5 A notable exception is fixed drug eruptions, in which the testing may confer greater sensitivity if performed on both the affected residual pigmented skin site (nongenital), as well as unaffected areas.5

The patch tests can be created from intravenous medications, commercialized tablets, or a purified active substance obtained from a manufacturer. For some (mostly antimicrobial) medications, patch tests can be commercially purchased from Chemotechnique Diagnostics (www.chemotechnique.se) or SmartPractice (www.smartpracticeallergenbank.com). 

Back to Top